Overdose Help

Percocet is the brand name for the pills that combine oxycodone and acetaminophen.
Commonly prescribed for the treatment of moderate to severe pain, Percocet is classified as a Schedule II drug, which means that it is acknowledged as having a high potential for abuse by those who are prescribed the medication as well as those who may use it without a prescription.

Because it is often abused or misused by those who have a prescription for it, Percocet very often is the cause of overdose. Unless it is identified and treated in time, Percocet overdose can be deadly.

Percocet Overdose

Drug overdosePercocet overdose occurs when someone takes too much Percocet, alone or in combination with other substances of abuse, including other medications or alcohol. Because there are two major ingredients in Percocet – acetaminophen and oxycodone – either of these substances can be responsible for the adverse effect. Both are toxic to the body in high doses, but in most overdose cases, problems occur when the opiate ingredient (e.g., oxycodone) causes breathing to slow until it stops.

Signs of Percocet Overdose

A person who is experiencing Percocet overdose may exhibit the following signs or symptoms:

  • Shallow, labored or lack of breathing
  • Bluish tint to nails, lips or skin
  • Extreme fatigue or drowsiness
  • Pinpoint pupils
  • Lack of consciousness

Treatment for Percocet Overdose

If Percocet overdose is suspected, immediate treatment is needed. If the person is conscious, call Poison Control at 1-800-222-1222. They will ask you questions about how much Percocet the person took, their age, and if they have other substances in their system as well. They may also ask about the reaction your loved one seems to be having and how long it has been since they took the pills.

If the person is unconscious, emergency medical help is necessary. Call 911 right away and follow the direction of the operator as you wait for emergency medical personnel to arrive.

Naloxone

Naloxone, also called Narcan, is a medication that is often the first line of defense against opiate overdose. Essentially, it works by attaching to the opiate receptors and kicking off the opiate, thus arresting the overdose. If administered correctly and in time, it can be a lifesaver. Some states have made it legal for pharmacists and physicians to prescribe naloxone to friends and family members of opiate addicts in the hopes of increasing access to the drug when it is needed. Those who receive a prescription from the drug are also taught how to use it, and it has proved to be a very effective resource in helping people avoid overdose. According to the Huffington Post, naloxone is credited with saving more than 10,000 lives, and as more states legalize its use by the general public, that number is expected to rise significantly.

Addressing Opiate Addiction

Overdose is one of the most deadly issues related to ongoing opiate addiction, and the only way to actively avoid it is to find lasting recovery from drug use. Because Percocet dependence often means significant withdrawal symptoms in detox, it is not recommended that the user quit on his or her own. Professional treatment can help, ensuring that the person not only safely stops use of all substances but that he or she also learns how to live a balanced life without a return to drug use.

Speak with an Admissions Coordinator 877-345-8494